A geometric form of the axiom of choice

Abstract

Consider the following well-known result from the theory of normed linear spaces ([2], p. 80, 4(b)): (g) the unit ball of the (continuous) dual of a normed linear space over the reals has an extreme point. The standard proof of (~) uses the axiom of choice (AG); thus the implication AC~(w) can be proved in set theory. In this paper we show that this implication can be reversed, so that (*) is actually eq7I2valent to the axiom of choice. From this we derive various corollaries, for example: the conjunction of the Boolean prime ideal theorem and the Krein-Milman theorem implies the axiom of choice, and the Krein-Milman theorem is not derivable from the Boolean prime ideal theorem.

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 94,623

External links

  • This entry has no external links. Add one.
Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

  • Only published works are available at libraries.

Similar books and articles

Variations of Rado's lemma.Paul Howard - 1993 - Mathematical Logic Quarterly 39 (1):353-356.
The Hahn-Banach Property and the Axiom of Choice.Juliette Dodu & Marianne Morillon - 1999 - Mathematical Logic Quarterly 45 (3):299-314.
The axiom of choice holds iff maximal closed filters exist.Horst Herrlich - 2003 - Mathematical Logic Quarterly 49 (3):323.
A New Proof that “Krull implies Zorn”.Bernhard Banaschewski - 1994 - Mathematical Logic Quarterly 40 (4):478-480.

Analytics

Added to PP
2010-12-22

Downloads
10 (#1,231,918)

6 months
10 (#397,791)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

John L. Bell
University of Western Ontario

References found in this work

No references found.

Add more references